Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

July 2, 20204 counties in Florida

NWS Melbourne, FL issued this special weather statement at Jul 2, 2020, 2:21 PM EDT for 4 counties in Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 2:21 PM EDT (18:21 UTC)
Expired
Jul 2, 2020, 3:15 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:14 PM EDTTSTM WND GST 42Orlando International A, FLASOS MEASURED THUNDERSTORM WIND GUST 280/36 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS82 KMLB 021821
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Thu Jul 2 2020
 
FLZ045-046-053-144-021915-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
221 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTHWESTERN LAKE...
ORANGE AND OSCEOLA COUNTIES UNTIL 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking strong thunderstorms 
across interior east central Florida moving east at 20 to 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2878 8195 2880 8106 2863 8101 2847 8087
      2764 8087 2764 8114 2765 8114 2782 8121
      2786 8130 2806 8146 2801 8138 2808 8135
      2809 8145 2814 8146 2814 8152 2826 8156
      2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1820Z 266DEG 16KT 2835 8118 

$$

Leahy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 2, 9:19 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 9:19 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
919 AM EDT Thu Jul 2 2020

.DISCUSSION...

...An east swell and larger than normal tidal range will contribute
to a Moderate risk for life-threatening rip currents at east central
FL beaches...

Current-Today...The morning KXMR sounding came in with a PWAT of
1.78 inches and a rather warm 500 mb temp of -5.8C. The 915 MHZ Cape
wind profilers show a continued deep, but light (10-15 kts) flow
above the surface. MSunny to PCloudy skies across ECFL early this
morning. We start another day already warm/humid. A weak quasi-
stationary frontal boundary lies across the Deep South as moisture
surges along and out ahead of it. Winds were generally light
southwesterly. Aloft, troughing exists along the north/mid Atlc
coast through the southeast U.S./Gulf Coast States. Weak surface
ridging was shunted south/east of ECFL.

The stationary front will move little, though weak low pressure is
forecast to develop across it and along the southeast U.S. coast
aided by weak perturbations aloft in the westerly flow. Deep layer
moisture is forecast to increase with PWATs approaching 1.90-2.00
inches areawide during the day. The deep westerly flow will spell an
active/early start to the WCSB pushing across the peninsula. If the
ECSB is able to develop (at all), it will be pinned along the
coast's of St. Lucie/Martin counties, only. Another oppressive day
with heat/humidity, and highs topping out in the L-M90s. Heat
indices generally 98-103 degrees.

ISOLD-SCT showers/storms should begin affecting the I-4 corridor by
late morning/early afternoon, and points further south shortly
thereafter, and push east across the area at 10-15 mph. Intensity
and coverage will increase during the day and early evening,
especially surrounding larger boundary collisions. Storm impacts
include heavy downpours leading to localized nuisance flooding of
prone areas or locales that have received recent heavy rainfall,
frequent cloud to ground lightning in a few storms, perhaps
some small hail, and gusty winds locally of 45 to 55 mph.

Tonight...Previous...Isolated storms will be possible across the
southern Treasure Coast into the evening hours and then the
shower/storm activity will move offshore by midnight. A trailing
band of deeper moisture ahead of a surface front dropping toward N
FL will continue a low chance for showers across northern sections
overnight. Lows are expected mainly in the mid 70s with conditions
humid.

&&

.AVIATION...VFR conditions outside of convection. SW/W surface
winds today. WCSB will be dominant with early convection along it as
it traverses the peninsula. The ECSB, should it be able to form,
will be pinned along St. Lucie/Martin counties. SCT-NMRS convective
coverage expected this afternoon. Vicinity wording already exists in
TAFs, but tempo groups likely forthcoming as confidence improves for
timing. Could again see some late morning/early aftn storms across
the I-4 corridor, and shortly thereafter further southward during
the day. Storm motion west to east at 10-15 kts.

&&

.MARINE...Today-Tonight...Weak surface ridge axis shunted south/east
of the local coastal waters. Weak frontal boundary across the Gulf
Coast States will draw deep moisture across the region. SW/WSW winds
10-15 kts on average during the period. Seas 1-2 ft near shore and 2-
3 ft offshore.

Mariners will need to keep an eye to the sky westward, on inland
lakes as well as the intracoastal/near shore Atlc waters. Expect an
early initiation to showers/storms today as they progress towards
the east at 10-15 kts and will be offshore moving. Winds/seas
locally higher invof storms. Storm wind gusts in excess of 35 kts
will be likely along with torrential downpours and frequent cloud to
water lightning in a few storms. Lightning can strike greater than
10 miles away from the parent storm.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Leahy
Hazardous weather outlook, Jul 2, 10:47 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1047 AM EDT Thu Jul 2 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1047 AM EDT Thu Jul 2 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture, mid level impulses aloft, and daytime heating will
allow scattered to numerous showers and storms to develop this
afternoon, initially across northern portions of east central
Florida, and then storm activity will move toward the Atlantic coast
by mid to late afternoon. Some strong storms will develop with
locally heavy rainfall amounts to around 2 inches, gusty winds up
to 50 mph, and frequent lightning. Storm motion will be toward the
east at around 15 mph.

.MARINE THUNDERSTORM GUST IMPACT...
Some of the stronger storms today will be capable of producing
wind gusts in excess of 35 knots as they develop over the mainland
and move toward the Atlantic coast and near shore waters during
the afternoon and early evening hours. Boater should keep a
lookout to the west and be prepared to seek safe harbor. Inland lakes
are also not immune to the affects of strong thunderstorms.

.RIP CURRENT IMPACT...
Weather and ocean conditions will contribute to a Moderate risk
for life-threatening rip currents at east central Florida beaches.
Always swim within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to numerous afternoon storms are expected through the
Independence Day weekend. Frequent cloud-to-ground lightning
strikes, torrential downpours, and gusty winds will be the main
threats with any strong storms that develop.

A Moderate risk of life-threatening rip currents is expected to
continue at the east central Florida Atlantic beaches through the
holiday weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected this afternoon and tonight.

Volkmer/Sedlock

In the hours before

Special weather statement, Jul 2, 1:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
134 PM EDT Thu Jul 2 2020

FLZ053-021815-
Osceola FL-
134 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSCEOLA COUNTY UNTIL 215
PM EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Kissimmee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2802 8139 2801 8138 2804 8137 2817 8116
      2796 8102 2788 8130 2790 8131 2792 8131
      2794 8135 2795 8134 2798 8138 2800 8139
      2800 8142
TIME...MOT...LOC 1734Z 242DEG 16KT 2796 8135

Leahy
Special weather statement, Jul 2, 2:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
204 PM EDT Thu Jul 2 2020

FLZ045-046-147-021930-
Northern Brevard County FL-Orange FL-Seminole FL-
204 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD AND EAST CENTRAL ORANGE COUNTIES UNTIL 330 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christmas, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Titusville, Wedgefield, Port Saint John, Christmas and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2845 8050 2847 8108 2862 8112 2867 8102
      2863 8101 2861 8099 2861 8097 2871 8097
      2878 8084 2879 8079 2882 8077 2881 8075
      2883 8075 2884 8072 2860 8054 2846 8049
TIME...MOT...LOC 1803Z 258DEG 15KT 2858 8103

Leahy
Special weather statement, Jul 2, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Thu Jul 2 2020

FLZ045-046-053-144-021915-
Osceola FL-Orange FL-Seminole FL-Southern Lake County FL-
221 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTHWESTERN LAKE...
ORANGE AND OSCEOLA COUNTIES UNTIL 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking strong thunderstorms
across interior east central Florida moving east at 20 to 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2878 8195 2880 8106 2863 8101 2847 8087
      2764 8087 2764 8114 2765 8114 2782 8121
      2786 8130 2806 8146 2801 8138 2808 8135
      2809 8145 2814 8146 2814 8152 2826 8156
      2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1820Z 266DEG 16KT 2835 8118

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:34 PM EDTSpecial Weather StatementMLBOsceola41 min
Jul 2, 2:04 PM EDTSpecial Weather StatementMLBSeminole86 min
Jul 2, 2:08 PM EDTSpecial Marine WarningMLB2 hr
Jul 2, 2:58 PM EDTSpecial Weather StatementMLBIndian River62 min
Jul 2, 3:14 PM EDTSpecial Weather StatementMLBSeminole61 min
Jul 2, 3:22 PM EDTSpecial Weather StatementMLBBrevard23 min
Jul 2, 3:26 PM EDTSpecial Weather StatementMLBOrange49 min
Jul 2, 3:41 PM EDTSpecial Marine WarningMLB94 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.